Alert archive / Washington / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Apr 23, 1998, 1:44 PM PDT for Ferry County, Washington. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 1998, 1:44 PM PDT (20:44 UTC)
- Expired
- Apr 23, 1998, 2:50 PM PDT
- In force
- 66 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Ferry County, WA
The radar
The Spokane radar (KOTX), 110 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
160 WUUS1 KGEG 232054 RRA SVRGEG WAC019-232150- IMMEADIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 144 PM PDT THU APR 23 1998 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FERRY COUNTY IN NORTHEASTERN WASHINGTON * UNTIL 250 PM PDT * SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS. * AT 143 PM PDT... SEVERE THUNDERSTORM INDICATED 14 MILES SOUTHEAST OF REPUBLIC... BY NATIONAL WEATHER SERVICE DOPPLER RADAR... MOVING NORTHEAST 25 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS MS/BA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:42 PM PDT, 2 minutes earlier.
Area forecast discussion, Apr 23, 1:42 PM PDT, 2 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT THU APR 23 1998 A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF THE CWA EXCEPT FOR THE IDAHO PORTION. THUNDERSTORMS ARE FORECAST FOR IDAHO PORTION OF THE CWA. THUNDERSTORM ACTIVITY SHOWING UP OVER THE GREAT BASIN AND TO THE SOUTH MOSTLY IN OREGON. TEMPERATURES THROUGH THE MORNING HAVE BEEN RUNNING ABOUT 7 DEGREES ABOVE YESTERDAY SO RAISED TEMPS FOR TODAY... ALTHOUGH AT THE PRESENT TREND MAY NOT HAVE GONE QUITE HIGH ENOUGH. EVERYTHING SEEMS TO BE COMING TOGATHER FOR AN EXCITING AFTERNOON. DEW POINTS IN THE UPPER 40S TO MID 50S OVER THE CWA. PRECIPITABLE WATER ABOUT .7 INCH. WITH THE TROUGH MOVING EASTWARD BEST TIME FOR THUNDERSTORMS WILL BE AFTERNOON THROUGH THE EVENING. THUNDERSTORMS IN THE WATCH AREA MAY HAVE HAIL TO 1 INCH DIAMETER AND WINDS GUSTING TO OVER 50 MPH. FRONT WILL BE IN THE VICINITY OF EASTERN WASHINGTON BY 00Z. ACTIVITY STILL EXPECTED TO LAST THROUGH MID EVENING. TURN AROUND IN THE WEATHER FOR FRIDAY. COLD AIR ADVECTION WITH TEMPERATURES 10 TO 15 DEGREES COLDER. SHOWER ACTIVITY WILL BE CUT OFF DURING THE DAY EXCEPT FOR A CHANCE EASTERN MOUNTAINS OF IDAHO AND THE LEWISTON AREA. RIDGE BUILDING IN FRIDAY NIGHT FOR CLEAR SKIES AND CONTINUING WITH MOSTLY SUNNY SKIES SATURDAY. TEMPERATURES MORE NEAR NORMAL FRIDAY AND SATURDAY. EXTENDED...FAIR WEATHER SUNDAY AND MONDAY. LH ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE... ...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS... GEG 045/058/036/056 7100 CQV 043/061/035/060 7100 S86 044/058/035/056 7100 COE 043/057/035/055 8100 WWP 042/056/034/055 8300 LWS 048/062/040/061 8300 MOS 045/057/039/055 .GEG...NONE.
In the hours before
Special weather statement, Apr 23, 12:00 PM PDT, 1 hour 44 minutes before
WAZ031>038-232155- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SPOKANE WA 1200 PM PDT THU APR 23 1998 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM PDT FOR THE FOLLOWING EASTERN WASHINGTON COUNTIES: ...OKANOGAN...FERRY...STEVENS...PEND OREILLE...CHELAN...GRANT... DOUGLAS...LINCOLN...SPOKANE...ADAMS...WHITMAN...GARFIELD...AND ASOTIN. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN OREGON AND MOVE INTO THE WATCH AREA BY MID AFTERNOON. ONE INCH HAIL... FREQUENT LIGHTNING...HEAVY RAIN...AND WIND GUSTS UP TO 70 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN THE WATCH AREA SHOULD KEEP ABREAST OF RAPIDLY CHANGING CONDITIONS...AND BE PREPARED TO TAKE SHELTER IF THREATENING WEATHER DEVELOPS. ...CORRECTED TO ADD DOUGLAS COUNTY...
Special weather statement, Apr 23, 12:00 PM PDT, 1 hour 44 minutes before
WAZ031>038-232155- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SPOKANE WA 1200 PM PDT THU APR 23 1998 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM PDT FOR THE FOLLOWING EASTERN WASHINGTON COUNTIES: ...OKANOGAN...FERRY...STEVENS...PEND OREILLE...CHELAN...GRANT... DOUGLAS...LINCOLN...SPOKANE...ADAMS...WHITMAN...GARFIELD...AND ASOTIN. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN OREGON AND MOVE INTO THE WATCH AREA BY MID AFTERNOON. ONE INCH HAIL... FREQUENT LIGHTNING...HEAVY RAIN...AND WIND GUSTS UP TO 70 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN THE WATCH AREA SHOULD KEEP ABREAST OF RAPIDLY CHANGING CONDITIONS...AND BE PREPARED TO TAKE SHELTER IF THREATENING WEATHER DEVELOPS. ...CORRECTED TO ADD DOUGLAS COUNTY...
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 12:41 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Okanogan | 49 min |
| Apr 23, 2:42 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 33 min |
| Apr 23, 2:55 PM PDT | Severe Thunderstorm Warning | OTX | Adams | 50 min |
| Apr 23, 4:10 PM PDT | Severe Thunderstorm Warning | OTX | Okanogan | 50 min |
Nearby
Severe Thunderstorm Warnings in Washington, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.